NutritionATC   Return Home

Close This Window
 Print Friendly print pdf version
decrease font increase font
Star Bulletin Alan Titchenal & Joannie Dobbs Health Options
Alan Titchenal
 & Joannie Dobbs
                   Wednesday, October 30, 2002


Nutrient excess causes reactions

Last week's "Health Options" column explored how much is too much for some key vitamins and minerals. This week, we describe some of the potential negative effects that can occur from intake that exceeds the "Tolerable Upper Intake Levels" (ULs) established by the Institute of Medicine .

Question: Will consuming a nutrient at the UL level always lead to side effects?

Answer: No. UL values are typically set below the lowest amount of a nutrient that is known to cause side effects. Most people will not experience any obvious effects at those levels.

Q: If a person exceeds the Upper Limit for a nutrient, how soon do the negative effects appear?

A: Depending on the nutrient, negative effects can occur within minutes or take years. For example, excessive niacin can create flushing and tingling sensations within minutes of a high dose.

A quite noticeable and likely embarrassing reaction occurs within a few hours of consuming excess supplemental magnesium. The upper limit is set at 350 mg of non-dietary magnesium per day, because much more than this causes very loose stools and in some people, explosive diarrhea.

Other micronutrients that can cause gastrointestinal problems in excess amounts are vitamin C, niacin, calcium, copper and iron.

Q: For micronutrients that do not have immediate negative effects, will a person know if they are accumulating dangerous levels?

A: Not usually. For example, niacin, even at doses that do not cause flushing, may bring about liver damage that is not initially noticeable. For this reason, when physicians prescribe niacin to reduce high blood-cholesterol levels, they periodically run blood tests to make sure that the liver is not being damaged.

Exceeding the UL for vitamin A during pregnancy greatly increases the risk of serious birth defects in the developing infant. However, because vitamin A is essential for normal development, the Food and Drug Administration recommends that during childbearing years, women consume vitamin A at the RDA level. Eating those fruits and vegetables becomes more important than ever during pregnancy.

But excess vitamin A, taken over a length of time, can be harmful to children and non-pregnant individuals, causing liver damage and a host of other problems.

Vitamin B6 taken in excess (greater than 100 mg per day) can damage nerves that serve the arms, legs, hands and feet. The effects can be permanent.

Prescription drugs are known to have many side effects. And ex­cesses of many nutrients have very similar side effects. Therefore, it is especially important to know the side effects of the upper-limit nutrients you may be taking.


Nutrient damage

These are examples of the negative side effects possible from excess intake of various nutrients:


Side effects

Vitamin A

Birth defects, liver damage

Vitamin C

Intestinal distress, kid­ney stones

Vitamin D

Kidney damage

Vitamin E

Poor blood clotting


Flushing , liver dam­age

Vitamin B6

Nerve damage


Kidney problems




Intestinal distress


Hair loss, brittle nails


Intestinal distress, liver damage


Nerve toxicity

Alan Titchenal, Ph.D., C.N.S. and Joannie Dobbs, Ph.D., C.N.S.
are nutritionists in the Department of Human Nutrition, Food and Animal Sciences,
College of Tropical Agriculture and Human Resources, UH-Manoa.
Dr. Dobbs also works with the University Health Service

© 2002 Honolulu Star-Bulletin --

Human Nutrition, Food & Animal Sciences · University of Hawai`i at Mānoa
1955 East-West Road · Honolulu, HI 96822
Page was last updated on: